This ECG (taken following a 6g quetiapine overdose) displays the characteristic electrocardiographic features of quetiapine toxicity:
- Quetiapine (a second-generation atypical antipsychotic) is a leading cause of toxic coma in Australia.
- Main toxic effects in overdose include coma, anticholinergic delirium, prolonged QTc and a brisk sinus tachycardia.
- Doses > 3g are associated with coma.
- Despite the prolonged QTc, Torsades de Pointes does not occur (see below).
- A similar pattern of clinical and ECG features is seen with other atypical antipsychotics, such as olanzapine or clozapine.
Drug-Induced QT-Prolongation And Torsades
- In the context of acute poisoning with QT-prolonging agents, the risk of TdP is better described by the absolute rather than corrected QT.
- More precisely, the risk of TdP is determined by considering both the absolute QT interval and the simultaneous heart rate (i.e. on the same ECG tracing).
- These values are then plotted on the QT nomogram (below) to determine whether the patient is at risk of TdP.
- A QT interval-heart rate pair that plots above the line indicates that the patient is at risk of TdP.
- From the nomogram, you can see that QTc-prolonging drugs that are associated with a relative tachycardia (e.g. quetiapine) are much less likely to cause TdP than those that are associated with a relative bradycardia (e.g. amisulpride).
- ECG BASICS – Waves, Intervals, Segments and Clinical Interpretation
- ECG CLINICAL CASES – Your favourite ECG’s placed in clinical context with a challenging Q&A approach
- ECG and Cardiology Eponymous Syndromes – Cheats guide to eponymous emancipation
- ECG Reference Sites on the WEB – the best of the rest
- Murray L, Daly F, Little M, Cadogan M. Toxicology Handbook (second edition). Elsevier, 2011.